Tardive dyskinesia, a condition that causes uncontrollable movements, is just as stigmatized as its underlying mental health conditions. One patient shares his story.
Not only is mental illness wrongly thought of as less important than other health problems, but the stigma surrounding mental disorders can make them worse through isolation and often prevent patients from seeking treatment.
For those who are brave enough to speak up and get help for their conditions, the stigma can continue even after treatment ends. Patients who take medications that affect dopamine, especially antipsychotics, may develop tardive dyskinesia (TD), a neurological condition that causes movements over which the patient has no control.
A frightening onset
When symptoms of TD show up, the involuntary movement can come as a shock to the patient.
“I woke up one morning and my cheeks were puffing in and out,” says Jeff Shair, who lives with TD and works as a consultant for the Philadelphia Department of Behavioral Health, “I was very alarmed.”
Jeff had once been taking Stelazine for schizophrenia, but was already off the medication when his symptoms manifested. They eventually escalated to grimacing, shaking, trouble breathing and difficulty walking.
“I do get discrimination with it,” Jeff confirms, saying people also misread his emotions. “It could look like I’m angry or upset, but the movements are involuntary.”
And TD is not rare. A recent pooled analysis by Christoph U. Correll, M.D., Professor of Psychiatry and Molecular Medicine at Hofstra Northwell School of Medicine, found that “the risk of developing TD after one year of exposure was three percent with second-generation antipsychotics and 7.7 percent with first-generation antipsychotics.”
“TD can be persistent, even after stopping the antipsychotic,” says Dr. Correll, “Even small movements that are visible to others can be embarrassing and very stigmatizing and result in secondary social withdrawal.” Effectively, we end up adding to the problem if we “other” people for their illnesses.
Jeff explains that he often sees people staring, gets seated away from other customers in restaurants or has shopkeepers hurry him out. We all contribute to this type of stigma when we say a person “looks crazy,” or minimize the vital importance of mental health.
Jeff, meanwhile, is staying active by speaking at universities in order to dispel some of the myths about mental illness. A lot of these misconceptions come from fear. “The majority of people with mental illness,” Jeff tells his audiences, “are not dangerous.”
Hope for the future
Despite his TD, Jeff is glad that antipsychotics helped him control his schizophrenia. While TD can be stigmatizing, Jeff doesn’t let it get in the way of the things he wants to accomplish, like giving sermons at the Sunday Breakfast Rescue Mission. “It doesn’t affect my thinking,” he says, “I want to show others what people with mental illness can contribute.”
For many, simply raising awareness could go a long way in increasing the quality of life of those with TD. Patients on antipsychotics should note any unusual movements in the tongue, face, feet or hands, get monitored every 3-6 months, pay attention to risk factors like old age, female gender and longer exposure to antipsychotics that are first generation or given in high doses.
Thankfully, there are new drugs for TD in development and that’s big news. “Last month, a new drug was approved by the FDA for the treatment of TD, with another due later this year,” says Dr. Correll. “Before this, there were no evidence-based or approved management options for TD.”
While finding a permanent cure would be ideal, in the mean time we need to take mental health more seriously so patients like Jeff don’t have to face more challenges than they need to.